Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 162, NWS Louisville, KY

August 12, 2020Warren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 12, 2020, 1:02 PM CDT for Warren County, Kentucky. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2020, 1:02 PM CDT (18:02 UTC)
Expired
Aug 12, 2020, 1:30 PM CDT
In force
28 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Warren County, KY

The radar

The Nashville radar (KOHX), 80 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 1:15 PM CDTTSTM WND DMG5 Ese Plum Springs, KYTREE DOWN...REPORTED AT 4000 SUNNYSIDE GOTTS WARREN COUNTY KY. TIME ESTIMATED USING RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WUUS53 KLMK 121802
SVRLMK
KYC227-121830-
/O.NEW.KLMK.SV.W.0162.200812T1802Z-200812T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
102 PM CDT Wed Aug 12 2020

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  East central Warren County in south central Kentucky...

* Until 130 PM CDT.

* At 101 PM CDT, a severe thunderstorm was located near Mount Victor,
  and is moving east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bowling Green, Bristow, Hardcastle, Pondsville, Greenhill,
  Claypool, Gotts, Polkville, Martinsville and Motley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3693 8642 3702 8637 3702 8613 3697 8615
      3692 8618 3693 8620 3693 8621 3691 8620
      3690 8621 3691 8622 3690 8624 3689 8625
      3689 8627 3687 8626 3687 8627
TIME...MOT...LOC 1801Z 291DEG 4KT 3696 8632 

HAIL...1.00IN
WIND...60MPH
 
$$

DM
1 follow-up statement
603 
WWUS53 KLMK 121828
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
128 PM CDT Wed Aug 12 2020

KYC227-121838-
/O.EXP.KLMK.SV.W.0162.000000T0000Z-200812T1830Z/
Warren KY-
128 PM CDT Wed Aug 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WARREN COUNTY
WILL EXPIRE AT 130 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3693 8642 3702 8637 3702 8613 3697 8615
      3692 8618 3693 8620 3693 8621 3691 8620
      3690 8621 3691 8622 3690 8624 3689 8625
      3689 8627 3687 8626 3687 8627
TIME...MOT...LOC 1828Z 291DEG 4KT 3695 8629 

$$

DM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 12:29 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 12, 12:29 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
129 PM EDT Wed Aug 12 2020

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 309 AM EDT Wed Aug 12 2020

Things are quiet/dry across the CWA at this hour, with the only real
concern through sunrise being some patchy fog. Overall, still think
the variable cloudiness will play a mitigating factor to more
widespread and/or dense fog. Will keep an eye on it.

As we move past sunrise, expect chances for showers and storms to
increase mainly along and west of I-65 as a closed upper low slowly
begins to push into our region. This feature will be accompanied by
a pretty moist atmospheric column as precipitable water values jump
over 2" through the column, especially across our SW CWA where the
highest pops will reside later this afternoon into the evening. In
addition to a very moist atmosphere, moderate instability (1500/2000
J/KG CAPE) is expected to develop later this afternoon. Overall deep
layer shear should be less than 20 knots, so not expecting any storm
organization, although a few strong storms are possible with gusty
winds and locally torrential rainfall. May have to at least keep an
eye on an isolated flood threat with any slow moving or training
storms.

Most highs today should top out in the 85 to 90 degree range, with
upper sky cover playing a big role in overall temps. Most of the
convection should die off with the loss of heating later this
evening into tonight, however with the moist airmass hanging around
and the upper low still in the area, will keep some pops. Still like
the best coverage across our southern CWA.

.Long Term...(Thursday through Tuesday)
Issued at 318 AM EDT Wed Aug 12 2020

Thursday through Saturday Night...

Upper trough axis is forecast to be west of the region at the
beginning of the period with a remnant surface frontal boundary
stalled out across the region.  Several disturbances are forecast to
move through the region aloft and will interact with the remnant
surface boundary.  Over the past few days, the models have trended a
bit further south with this boundary and it looks to remain centered
over the northern TN valley.  Should this be the case, we're likely
to see more of a gradient of PoPs across the region, with higher
chances in the south and lesser chances in areas north of the Ohio
River.

The first in a series of waves looks to move through the region on
Thursday and into Friday.  Main PoP focus will be in the afternoon
and early evening with convection likely diminishing after sunset
with the loss of heating.  Given the recent trends in the models,
have applied a gradient of PoP across the region for Thu and Friday
with higher chances down in southern KY with slightly lesser chances
across the north.

The period is not forecast to be a washout by any means and some
areas will pick up decent amounts of rainfall, while other areas may
not see much at all.  Given the weak flow aloft and high PWAT values
(especially in southern KY), convection will likely feature
efficient rainers with gusty winds and lightning being the secondary
threats.  Localized rainfall amounts could be heavy where storms
train over areas and while basin averages of around 0.5-1.0 inch
look likely, can't really rule out some localized 3-4+ inch amounts
in some areas which may result in localized flooding issues.

Temps are likely to remain just below seasonal normals with highs in
the mid-upper 80s.  A few spots may touch 90, especially in the
urban centers. Overnight lows in the mid-upper 60s with low 70s in
the urban areas are expected during the period.

Sunday through Tuesday...

By late in the weekend and into early next week, the upper level
flow pattern across the CONUS will become amplified once again with
a large ridge in the western US and a deep trough in the east.  With
the trough axis developing, a surface cold front will likely push
through the region late Sunday and into Monday.  Showers and storms
are expected ahead of this front with a sharp cut off in
precipitation production behind the front.  Still seeing a bit of
spatial/temporal spread in the frontal passage, but overall the
models seem to be keying in on the Sunday Night/Monday time frame.

The larger story here is that behind this front, another shot of
cooler and drier air will infiltrate the region early next week.
Highs Sunday and Monday will be the warmest with mid-upper 80s
expected.  However, temps are likely only to top out in the mid-
upper 70s for Tuesday and Wednesday.  Overnight lows Tuesday night
and Wednesday night look to drop into the mid-upper 50s, but
slightly colder conditions are possible if we have less cloud cover
than expected.

&&

.Aviation...(18Z TAF Issuance)
Issued at 120 PM EDT Wed Aug 12 2020

Current radar imagery shows showers and storms blossoming across
south-central KY this afternoon in a warm and moist environment.
Convection will continue through this evening and is then expected
to diminish towards sunset as we lose daytime heating. While most of
the activity is expected to remain in the BWG vicinity, may also see
some showers and storms pop-up at HNB/SDF later this afternoon.
Besides some brief reductions in visibility within stronger storms
today, expect VFR conditions to prevail through the period. May once
again see patchy fog develop tonight, but confidence remains too low
to include mention in this set of TAFs. Tomorrow afternoon will then
bring renewed chances for showers and storms.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BJS
Long Term...MJ
Aviation...JML
Hazardous weather outlook, Aug 12, 10:07 AM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1107 AM EDT Wed Aug 12 2020

INZ076>079-083-084-089>092-KYZ023>034-038-039-045>047-053>055-
061>066-070>078-081-082-131515-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Spencer-Anderson-Nelson-Mercer-Larue-
Marion-Boyle-Butler-Edmonson-Hart-Green-Taylor-Casey-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Taylorsville, Lawrenceburg,
Bardstown, Springfield, Harrodsburg, Hodgenville, Lebanon, Danville,
Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville,
Liberty, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1107 AM EDT Wed Aug 12 2020 /1007 AM CDT Wed Aug 12 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous afternoon and evening thunderstorms can be
expected later today and tonight as heat and humidity continue. The
main threats from these storms will be locally gusty winds and heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous afternoon and evening thunderstorms can be
expected from Thursday onward as heat and humidity continue. The
main threats from these storms will be locally gusty winds and heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any stronger wind gusts as well as heavier
rainfall totals or flooding.

KYZ035>037-040>043-048-049-056-057-067-131515-
Franklin-Scott-Harrison-Woodford-Fayette-Bourbon-Nicholas-Jessamine-
Clark-Garrard-Madison-Lincoln-
Including the cities of Frankfort, Georgetown, Cynthiana,
Versailles, Lexington, Paris, Carlisle, Nicholasville, Winchester,
Lancaster, Richmond, and Stanford
1107 AM EDT Wed Aug 12 2020

This hazardous weather outlook is for portions of east central
Kentucky.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous afternoon and evening thunderstorms can be
expected from Thursday onward as heat and humidity continue. The
main threats from these storms will be locally gusty winds and heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any stronger wind gusts as well as heavier
rainfall totals or flooding.

BJS/MJ/JML

In the hours before

Special weather statement, Aug 12, 10:47 AM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
1047 AM CDT Wed Aug 12 2020

KYZ070-121615-
Logan-
1047 AM CDT Wed Aug 12 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LOGAN COUNTY...

At 1047 AM CDT, a strong thunderstorm was located over Russellville,
moving northeast at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Russellville, Lewisburg, Justice, Cooperstown, Gordonsville, Danby,
Spa, Edwards, Epleys and Crossroad.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3690 8706 3700 8703 3693 8676 3684 8686
      3681 8693 3682 8706
TIME...MOT...LOC 1547Z 221DEG 6KT 3686 8692

DM
Special weather statement, Aug 12, 11:42 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
1142 AM CDT Wed Aug 12 2020

KYZ071-121715-
Warren-
1142 AM CDT Wed Aug 12 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WARREN COUNTY...

At 1142 AM CDT, a strong thunderstorm was located over Memphis
Junction. The storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bowling Green, Plum Springs, Memphis Junction, Mount Victor,
Crestmoor, Browning, Barren River, Blue Level, Rich Pond and
Rockfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3690 8662 3691 8663 3707 8657 3700 8632
      3684 8648
TIME...MOT...LOC 1642Z 205DEG 4KT 3694 8653

DM
Special weather statement, Aug 12, 12:57 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
1257 PM CDT Wed Aug 12 2020

KYZ071-121830-
Warren-
1257 PM CDT Wed Aug 12 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN COUNTY...

At 1257 PM CDT, a strong thunderstorm was located near Mount Victor,
moving northeast at 5 mph.

Wind gusts of 50 to 55 mph and penny size hail are possible with this
storm.

Locations impacted include...
Bowling Green, Mount Victor, Smiths Grove, Oakland, Bristow,
Hardcastle, Sunnyside, Gotts, Polkville and Greenhill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3691 8637 3696 8642 3710 8631 3708 8628
      3708 8627 3702 8614 3690 8632
TIME...MOT...LOC 1757Z 227DEG 5KT 3697 8633

DM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:47 AM CDTSpecial Weather StatementLMKLogan28 min
Aug 12, 11:42 AM CDTSpecial Weather StatementLMKWarren33 min
Aug 12, 12:12 PM CDTAreal Flood AdvisoryLMKWarren114 min
Aug 12, 12:57 PM CDTSpecial Weather StatementLMKWarren33 min
Aug 12, 1:24 PM CDTAreal Flood AdvisoryLMKWarren3 hr
Aug 12, 2:04 PM CDTAreal Flood AdvisoryLMKLogan, Simpson3 hr
Aug 12, 2:29 PM CDTAreal Flood AdvisoryLMKAllen108 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.